Oregon, 2010High Surf in Oregon, February 14, 2010
February 14, 2010 · NWS MFR · 2 events in 2 counties and zones
Significant long period westerly swell entered the marine zones which created high surf (large breaker waves) along the coast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant long period westerly swell entered the marine zones which created high surf (large breaker waves) along the coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 13, 8:00 PM PST, 6 hours earlier.
Area forecast discussion, Feb 13, 8:00 PM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
800 PM PST SAT FEB 13 2010
.DISCUSSION...14/00Z NAM IN. 14/00Z GFS IN THROUGH 60HR.
THE CURRENT LARGE SCALE WEATHER PATTERN IS FAIRLY TYPICAL FOR THIS
TIME OF YEAR WITH A LONG WAVE RIDGE INLAND AND THE LONG WAVE
TROUGH OFFSHORE BETWEEN 140W AND 150W. SOUTHWEST FLOW ALOFT WILL
PERSIST OVER THE AREA THROUGH THE WEEKEND AND THE VARIABILITY WILL
BE PROVIDED BY SHORT WAVES EJECTING FROM THE TROUGH AND MOVING
ONSHORE.
THE NEXT SHORT WAVE WILL IS NOW ABOUT TO MOVE ONSHORE WITH THE
ENERGY FOCUSED WELL NORTH OF THE FORECAST AREA. THE ASSOCIATED
SURFACE FRONT WILL MOVE ONSHORE LATE TONIGHT AND MOST OF THE
ASSOCIATED PRECIPITATION WILL FALL ALONG THE COAST AND COAST
RANGE. AFTER THAT WEAKER SHORT WAVES WILL PARADE THROUGH. SNOW
LEVELS WILL REMAIN IN THE 4500 TO 5500 FOOT RANGE THROUGH ALL
THESE EVENTS. MEANWHILE...ALONG THE COAST...HEAVY WESTERLY SWELL
WILL MAKE FOR HIGH SURF THROUGH THE WEEKEND.
THE PATTERN WILL CHANGE TUESDAY AS THE FILLING LONG WAVE TROUGH
FINALLY MOVES ONSHORE AND ANOTHER LONG WAVE TROUGH FORMS FARTHER
WEST BETWEEN 150W AND 160W. THE FRONT ASSOCIATED WITH THE FILLING
TROUGH WILL MOVE ONSHORE TUESDAY MORNING. THERE IS A LOT OF
THICKNESS PACKING WITH THIS ONE BUT THE COLDEST AIR WILL SLIDE BY
TO THE NORTH OF THE MEDFORD CWA. PRECIPITATION WILL END TUESDAY
EVENING AND OFFSHORE LOW LEVEL FLOW WILL DEVELOP TUESDAY NIGHT.
THE LANDFALLING TROUGH WILL MOVE TO THE INTERMOUNTAIN STATES WHERE
IT WILL DIG AND FORM THE EASTERN ANCHOR FOR AN OMEGA BLOCK ON
WEDNESDAY WHILE THE TROUGH OUT AROUND 150W FORMS THE WESTERN
ANCHOR. HOWEVER...UNLIKE THE PREVIOUS RUNS...THE OMEGA BLOCK ON
THE 13/18Z GFS RUN TRANSITIONS TO REX BLOCK FRIDAY. THE 12/18Z RUN
MAINTAINED THE OMEGA BLOCK LONGER. THE ECMWF HAS BEEN CONSISTENT
WITH MAINTAINING THE OMEGA BLOCK THROUGH NEXT WEEKEND AND THIS IS
THE PREFERRED SOLUTION.
EVENTUALLY THE WESTERN ANCHOR LOW WILL UNDERCUT THE RIDGE...BUT IT
NOW LOOKS LIKE THAT WILL OCCUR AFTER NEXT WEEKEND. EXPECT DRY AND
WARMER WEATHER WEDNESDAY THROUGH THE REST OF NEXT WEEK.
&&
.AVIATION...MOST TERMINALS ARE REPORTING VFR CONDITIONS NOW BUT
WILL DIMINISH TO MVFR AT COASTAL LOCATIONS AND JUST INLAND BY LATE
TONIGHT. OTHER INLAND LOCATIONS LIKE KMFR AND KLMT SHOULD STAY VFR
UNTIL SUNDAY AFTERNOON WHEN ENOUGH MOISTURE COULD DROP CEILINGS TO
MVFR. MOUNTAIN OBSCURATION ALONG AND WEST OF THE CASCADES LATE
TONIGHT THROUGH SUNDAY.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY UNTIL 10 PM PST SUNDAY FOR ORZ021-022.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL
4 AM PST SUNDAY FOR PZZ350-356.
HAZARDOUS SEAS WARNING UNTIL 10 PM PST SUNDAY FOR
PZZ350-356-370-376.
GALE WARNING UNTIL 10 PM PST THIS EVENING FOR
PZZ370-376.
15/15/15Hazardous weather outlook, Feb 13, 7:49 AM PST, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
749 AM PST SAT FEB 13 2010
ORZ021-022-141500-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
749 AM PST SAT FEB 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH SURF ADVISORY IS IN EFFECT THROUGH MIDNIGHT...SEE MARINE
PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HIGH SURF ADVISORY IS IN EFFECT THROUGH 10PM SUNDAY...SEE MARINE
PRODUCT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Surf, South Central Oregon Coast
- When
- February 14, 2:00 AM PST to 12:00 PM PST
- Where
- South Central Oregon Coast forecast zone
- Reported by
- Buoy
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Buoy 46015 (16 nautical miles west of Port Orford) reported significant westerly swell heights of 18.0 to 23.6 feet between 14/0200 PST and 14/1200 PST. The peak swell height of 23.6 feet occurred at 14/0800 PST. This swell had a swell period of 16.0 to 19.0 seconds during the same 14/0200 PST to 14/1200 PST time period. The longest period swell of 19.0 seconds occurred at 14/0200 PST. This swell extrapolates to 30 to 35 feet breakers at the coast.
High Surf, Curry County Coast
- When
- February 14, 2:00 AM PST to 12:00 PM PST
- Where
- Curry County Coast forecast zone
- Reported by
- Buoy
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Buoy 46015 (16 nautical miles west of Port Orford) reported significant westerly swell heights of 18.0 to 23.6 feet between 14/0200 PST and 14/1200 PST. The peak swell height of 23.6 feet occurred at 14/0800 PST. This swell had a swell period of 16.0 to 19.0 seconds during the same 14/0200 PST to 14/1200 PST time period. The longest period swell of 19.0 seconds occurred at 14/0200 PST. This swell extrapolates to 30 to 35 feet breakers at the coast.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Weather in Nebraska, February 14 to 15, 20104 deaths · 15 injured · 29 events
- Heavy Snow and Winter Weather in Illinois, February 14 to 15, 20101 death · 1 injured · 19 events
- Heavy Snow in Indiana, February 14 to 15, 20101 death · 6 events
- Cold in Illinois, February 14, 20101 death · 1 event
- Winter Weather in Iowa, February 14 to 15, 20105 injured · 4 events
- Winter Weather in Tennessee, February 14 to 15, 201025 events
- Heavy Snow and Winter Weather in Kentucky, February 14 to 15, 201022 events
- Winter Storm in Indiana, February 14 to 16, 201019 events
- Heavy Snow in Kentucky, February 14 to 15, 201017 events
- Winter Weather in Oklahoma, February 14, 201010 events
- Heavy Snow in Indiana, February 14 to 15, 201010 events
- Avalanche in Colorado, February 14, 20101 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206383, 206384.